Nebraska, 2019

Flooding in Nebraska, March 13 to 14, 2019

March 13 to 14, 2019 · NWS FSD · 2 events in 2 counties and zones

A historic flooding event unfolded as heavy rainfall drenched the area on March 13-14, 2019. With frozen and impervious ground, full and rapid runoff was maximized.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A historic flooding event unfolded as heavy rainfall drenched the area on March 13-14, 2019. With frozen and impervious ground, full and rapid runoff was maximized. In addition to the rainfall, between 1 and 3 inches of snow water equivalent remained in the snow pack south of Interstate 90, with 3 to 6 inches of snow water equivalent north of Interstate 90. Fifteen river gage sites measured record stages around the area. Winds gusted to 50 to 70 mph at times, and colder air filtering into the system at the end of the storm produced a light accumulation of ice west of the James River and from 1 to 4 inches of snowfall in parts of southeast South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 13, 5:55 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Mar 13, 5:55 AM CST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
655 AM CDT Wed Mar 13 2019

.SHORT TERM...(Today and Tonight)
Issued at 519 AM CDT Wed Mar 13 2019

Upper-level low pressure now starting to congeal across the southern
Rockies, and a likely historic development of surface low pressure
is soon to commence in the lee of the Rockies with lifting of the
negative tilt wave toward the central Plains.  Impressive northward
surge of elevated instability through the Plains with widespread
showers and thunderstorms across NE and IA at 09z, and these will
continue to spread northward ahead of the system today. Warmer and
more moist air also working northward near the surface.

The latter is creating the initial concern of the day - dense fog.
Really about as widespread dense fog as have seen in quite a while,
as higher moisture content of southeasterly flow continues to flow
across the impressive snowpack. It is likely that fog will be a part
of things until winds come up with the system later tonight/Thursday
morning. However, there should be some improvement in visibility
once precipitation spreads northward into the area during the
morning.  Have maintained the current advisory this morning, and
added in a couple of counties to the western fringe where mass has
advected overnight.

Back to the elephant in the room.  A colossal winter storm will
develop over the next 12-24 hours, moving from eastern CO this
morning to northern Iowa/southern MN by midday Tuesday.  The initial
push of precipitation will be almost exclusively rain through the
day today, with a glaring exception being a small area with surface
temps below freezing at onset of precipitation from K9V9 to KHON.
Should be noted that the window for freezing precipitation would
seem to be fairly short given tendency for temps to warm to near or
just above freezing as clouds lower, and with additional boost from
precipitation warming from aloft. Could be a few areas toward K9V9
to KHON that see enough of a period to get a tenth or so
accumulation of freezing rain, but this will also succumb to the
warming expected today as readings climb into the mid to upper 30s.

The precipitation in warm advection wing will spread north and wrap
northwest across the area today, as trowal becomes established
around the system. There is enough elevated instability that a few
rumbles of thunder are likely, even through some areas north of I-90.
Behind this band, it appears a fairly formidable dry slot will push
northward, diminishing precipitation from the south during the
afternoon and early evening, and forcing the initial banding to wrap
even more westward within deformation zone north of the ejecting
upper wave.

During the later evening, the cold front aloft will begin to surge
northward toward the lower Missouri River valley, increasing
frontogenetic forcing through a fairly deep layer. Would expect to
see another resurgence in precipitation into southeast SD/northeast
NE/northwest IA, which will likely focus by very late night and
early morning. The cooling will begin to collapse fairly quickly
eastward by late night and Thursday morning, which will become
problematic on several fronts.  Timing of this cooling is difficult
with impacts from the warmer air aloft wrapping north, but strong
dynamic cooling battling quite effectively.  When the transition
does occur, it will do so quickly and lead to a rapid degradation of
conditions.  This band will be a bit more persistent into the
afternoon as it draws eastward with upper wave, and have raised
snowfall chances east through the afternoon, especially early.

The other feature of the system will be brutally strong winds, with
many locations exhibiting from 45 to 50 knots of wind within the
mixed layer behind the surface low/inverted trough.

In summary:

Winter Weather highlights- A threat for areas of freezing rain this
morning, but looks like a short window before temps warm above
freezing. Considered backing off the winter storm warning in the
south central for 12 hours, as much of the day will be warm enough
for just rain. Removed more marginal threat for icing within the
winter weather advisory, but allowed area to continue starting this
evening.  Further east, did not resolve the watch at this point late
tonight, as could end up with need for blizzard highlight at some
point, and will have another group of solutions to more effectively
determine the location of the secondary snow band.  Since there has
been an eastward shift in models, most notably with the 06z NAM and
several ensemble members, have expanded a winter storm watch further
southeast by a couple of counties. As wind will quickly become
brutally strong as cooling forces transition, have mentioned in the
watch area the chance for blizzard conditions. Could end up being
more snowfall along the band from Yankton to Sioux Falls to Marshall
if transition is a bit quicker on Thursday morning, within zone of
strong 925-750 hPa frontogenesis resulting as trowal shifts from
warm frontal to cold frontal structure.

Hydrology - Still looks good for a widespread rainfall of 1 to 2
inches across the area, with a considerable amount of water within
the remaining snow cover. All this spells issues with both ponding
of water due to rainfall rate, and amounts of precipitation expected.
Will need to monitor for ice jams on rivers and streams.

Winds - Likelihood of wind gusts late Wednesday night into Thursday
from 45 to 55 mph, perhaps a shade higher.  ANY falling snow which
occurs during this window will be of great concern for potential
blizzard conditions.

.LONG TERM...(Thursday night through Tuesday)
Issued at 519 AM CDT Wed Mar 13 2019

Very little consideration to forecast beyond the storm.  Temps look
to remain generally below normal until at least sometime next week
under impacts of northwest flow.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 636 AM CDT Wed Mar 13 2019

Widespread LIFR conditions are expected through early afternoon
due to dense fog and heavy rain. RA and TSRA will continue to
increase in coverage through this evening at all sites. MVFR to
IFR conditions will be possible with rain/thunderstorms and late
this evening.Low level shear of 40-50 knots at 1000-1500 ft are
expected this afternoon at KFSD and KSUX terminal. After a brief
MVFR period this evening, IFR to LIFR levels return at all sites,
mainly after midnight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch through Thursday evening for SDZ062>071.

     Dense Fog Advisory until 1 PM CDT this afternoon for SDZ038>040-
     053>056-058>062-064>071.

     Winter Storm Watch from late tonight through Thursday evening
     for SDZ039-040-054-055-059>061-065-068.

     Winter Storm Watch from Thursday morning through Thursday
     evening for SDZ056-062-066-067-069>071.

     Winter Weather Advisory from 10 PM this evening to 7 PM CDT
     Thursday for SDZ053-058-064.

     Flood Watch from 10 AM CDT this morning through Thursday evening
     for SDZ038>040-050-052>061.

     Winter Storm Warning until 7 PM CDT Thursday for SDZ038-050-052-
     057-063.

MN...Flood Watch through Thursday evening for MNZ089-090-098.

     Dense Fog Advisory until 1 PM CDT this afternoon for MNZ071-072-
     080-081-089-090-097-098.

     Winter Storm Watch from Thursday morning through Thursday
     evening for MNZ071-072-080-089-097-098.

     Flood Watch from 10 AM CDT this morning through Thursday evening
     for MNZ071-072-080-081-097.

IA...Flood Watch through Thursday evening for IAZ001>003-012>014-
     020>022-031-032.

     Dense Fog Advisory until 1 PM CDT this afternoon for IAZ001>003-
     012>014-020>022-031-032.

     Winter Storm Watch from Thursday morning through Thursday
     evening for IAZ001-012.

NE...Flood Watch through Thursday evening for NEZ013-014.

     Dense Fog Advisory until 1 PM CDT this afternoon for NEZ013-014.

     Winter Storm Watch from Thursday morning through Thursday
     evening for NEZ013.

&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...05
Hazardous weather outlook, Mar 13, 5:24 AM CST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
624 AM CDT Wed Mar 13 2019

SDZ038-050-052-053-057>059-063-064-141130-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
624 AM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Dense fog will persist this morning, with improving visibility as
rainfall develops this morning. As this precipitation spreads
north this morning, there will be potential for a brief period of
light freezing rain in areas north of Interstate 90 from
Chamberlain to Huron, bringing perhaps a tenth of an inch of icing
before temperatures warm above freezing.

Most of the day will feature rainfall, which could be moderate to heavy
at times. An inch or two of rainfall is possible today into this
evening, which will likely, when combined with melting snow,
result in ponding of water on roadways and poor drainage areas,
as well as rises in areas rivers and streams.

Tonight, precipitation will change from rain to snow, with
potentially a brief period of freezing rain in transition. North
winds will increase, reaching 30 to 40 mph by later tonight. When
combined with expected snowfall from one to three inches, this
will create very hazardous, if not impossible travel conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wind gusts will reach 55 to 60 mph on Thursday, as snowfall
continues through the morning hours. Periods of visibility of one
half mile or less are likely through the day, especially through
midday. Difficult if not impossible travel conditions are likely.
Total snow accumulations will be from 2 to 4 inches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-012-MNZ071-072-080-089-097-098-NEZ013-SDZ039-040-054>056-
060>062-065>071-141130-
Lyon IA-Sioux-Lincoln MN-Lyon MN-Murray-Nobles-Pipestone-Rock-
Dixon-Kingsbury-Brookings-Miner-Lake-Moody-Hanson-McCook-
Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-
Union-
624 AM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, east central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Dense fog will persist this morning, with improving visibility as
rainfall develops this morning. Moderate to heavy rainfall is
likely, along with a few rumbles of thunder. An inch or two of
rainfall is possible today into this evening, which will likely,
when combined with melting snow, result in ponding of water on
roadways and poor drainage areas, as well as rises in areas rivers
and streams.

Precipitation should begin to transition over from rain to snow
later tonight in areas from Brookings to Mitchell to Tyndall.
There may be a brief period of light wintry mix in transition.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The transition to snow will occur quickly in the remainder of
areas on Thursday morning, as wind increase and gust to 50 to 60
mph at times later morning and through the afternoon. Visibility
of less than a half mile is likely at times of snowfall, and could
become blizzard or near blizzard. Travel conditions will be very
difficult and highly dangerous at best.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-013-014-020>022-031-032-MNZ081-090-NEZ014-141130-
Osceola-Dickinson-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Cottonwood-Jackson-Dakota-
624 AM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, and northeast Nebraska.

.DAY ONE...Today and Tonight

Dense fog will persist this morning, with improving visibility as
rainfall develops this morning. Rainfall will be moderate to
heavy at times, along with a few rumbles of thunder. An inch or
two of rainfall is possible today into this evening, which will
likely, when combined with melting snow, result in ponding of
water on roadways and poor drainage areas, as well as rises in
areas rivers and streams.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Precipitation will gradually change over to snow by midday or
early afternoon on Thursday. Very strong winds of 50 to 60 mph
will also develop by this time, and will combine with
precipitation to produce very hazardous conditions. At this time,
an inch or less snowfall is forecast, but if more snow falls than
expected, then a possibility for highly dangerous conditions
exists with very low visibility at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 13, 8:41 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
941 AM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FREEZING RAIN    WHITE LAKE              43.73N 98.71W
03/13/2019  E0.05 INCH       AURORA             SD   CO-OP OBSERVER

            LIGHT COATING OF ICE ON ALL SURFACES.

&&
Local storm report, Mar 13, 8:45 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 AM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLOOD            3 SSW MARTINSBURG       42.47N 96.85W
03/13/2019                   DIXON              NE   LAW ENFORCEMENT

            WATER OVER HWY 20 BETWEEN 583 AVE AND 5835
            AVE.

&&

PS
Local storm report, Mar 13, 8:48 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
948 AM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 AM     FLOOD            1 NNE WAKEFIELD         42.28N 96.86W
03/13/2019                   DIXON              NE   LAW ENFORCEMENT

            WATER OVER THE ROAD ON HIGHWAY 35.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Dixon

When
March 13, 9:05 AM CST to 11:00 PM CST
Where
Dixon County, 0.69 mi S of Concord to 1.23 mi SE of Concord
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
42.370, -96.980

Snow melt and heavy rainfall (measured 2.55 inches at Concord) resulted in significant flooding of agricultural lands and flooded Nebraska Highway 35 north of Wakefield.|Logan Creek near Wakefield (gage site LCWN1) crested at the highest on record, 4.54 feet above flood stage, on March 13.

Flood, Dakota

When
March 13, 11:25 AM CST to March 14, 12:40 AM CST
Where
Dakota County, 2.47 mi NW of Homer to 3.83 mi SW of Homer
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
42.340, -96.520

Snow melt and heavy rainfall (measured 1.70 inches 3 miles southwest of Hubbard and 1.63 inches at Emerson) resulted in significant flooding of agricultural lands, as Omaha Creek at Homer (gage site HMRN1) crested at 3.46 feet above flood stage on March 13.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825415, 825414.